Arizona, 2009

Tornadoes in Arizona, May 22, 2009

May 22, 2009 · NWS FGZ · 2 events in 1 county or zone

A tornado was sighted in Doney Park northwest of Flagstaff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A tornado was sighted in Doney Park northwest of Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 22, 9:30 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, May 22, 9:30 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI MAY 22 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PRODUCE SHOWERS AND
THUNDERSTORMS...ALONG WITH COOL TEMPERATURES...FOR THE NEXT SEVERAL
DAYS ACROSS NORTHERN ARIZONA. A GRADUAL DRYING AND WARMING TREND IS
EXPECTED LATE IN THE MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK.

&&
.DISCUSSION...RAIN AND THUNDERSTORMS CONTINUE OVER NORTHERN ARIZONA
THIS MORNING. SOME AREAS HAVE RECEIVED HEAVY RAIN WITH LOCAL
FLOODING IN THE PAGE AREA. WILL UPDATE FORECAST TO REMOVE MORNING
WORDING AS STORMS HAVE ALREADY PRODUCED FLOODING IN AREAS WITH LOWER
POPS FOR THIS MORNING.

&&
.PREV DISCUSSION /300 AM MST/...WV IMAGERY INDICATED THE LOW OFF THE
BAJA COAST HAD DRIFTED EASTWARD WHILE RADAR DATA SHOWED A SECOND
CIRCULATION CENTER WAS LOCATED OVER SOUTHEAST AZ THIS MORNING. IN
ADDITION...A VERY MOIST AND MODERATELY UNSTABLE AIR MASS WILL REMAIN
IN PLACE ACROSS THE SOUTHWEST. THESE FEATURES WILL COMBINE TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS AZ
AGAIN TODAY AND SATURDAY.

MODELS INDICATE THAT THE MOISTURE PLUME WILL SLOWLY SHIFT EASTWARD
BRINGING A DOWNWARD TREND IN CONVECTIVE ACTIVITY BEGINNING SUNDAY
AND CONTINUING INTO MIDWEEK.

DAYTIME TEMPERATURES WILL BE ABOUT 8 TO 10 DEGREES BELOW AVERAGE
TODAY BECAUSE OF THE EXTENSIVE CLOUD COVER AND SHOWERS. TEMPERATURES
WILL WARM ABOUT 4 TO 6 DEGREES ON SATURDAY...AND THEN RETURN TO
SEASONABLE READINGS BY SUNDAY AND MONDAY.

HOLIDAY TRAVELERS TO THE HIGH COUNTRY SHOULD BE PREPARED FOR COOL
TEMPERATURES...RAINY CONDITIONS...AND MUDDY FOREST SERVICE ROADS FOR
THE NEXT FEW DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN-OVC CLOUD COVER WITH BASES AT
OR ABOVE 10 KFT MSL WILL CONTINUE OVER NORTHERN ARIZONA FOR THE NEXT
24 HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE DAY WITH AREAS OF MVFR AND ISOLATED IFR CIGS
AND VSBYS OVER NORTHERN ARIZONA THROUGH 07Z SAT.  AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...FOR TODAY...AN UPPER LEVEL LOW PRESSURE SYSTEM
CENTERED OVER SOUTHEAST ARIZONA WILL KEEP DEEP MOISTURE OVER OUR
STATE. SHOWERS AND THUNDERSTORMS WITH WETTING RAINS ARE LIKELY FOR
AREAS EAST OF A LINE FROM FREDONIA TO BLACK CANYON CITY THROUGH
MIDNIGHT TONIGHT. ON SATURDAY...THE UPPER LOW SHOULD BEGIN MOVING
SLOWLY EASTWARD. MOISTURE WILL LINGER OVER THE NORTHLAND WITH
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING.

SUNDAY THROUGH TUESDAY...THE WEAK AREA OF LOW PRESSURE WILL BE EAST
OF ARIZONA....WITH A DRYING WESTERLY FLOW ALOFT. ENOUGH MID LEVEL
MOISTURE WILL LINGER FOR A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. MINIMUM RELATIVE HUMIDITIES SHOULD FALL TO THE 15-25
PERCENT RANGE THROUGH THE PERIOD...WITH SOUTH TO SOUTHWEST WINDS OF
10 TO 15 MPH IN THE AFTERNOON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLS FOR THE PAGE AREA UNTIL 3 PM.

&&

PUBLIC.....................DB/MAS
AVIATION/FIRE WEATHER......JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, May 22, 9:50 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST FRI MAY 22 2009

AZZ004>018-037>040-230715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
950 AM MST FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOP
TODAY. STORMS WILL BE MOST COMMON ALONG AND NORTH OF THE MOGOLLON
RIM BY LATE THIS MORNING THROUGH THE AFTERNOON. SOME STORMS MAY
CONTAIN HEAVY RAIN AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE WEATHER SYSTEM WILL CONTINUE OVER ARIZONA
THROUGH MEMORIAL DAY. EXPECT SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EACH DAY...SOME STORMS WILL CONTAIN HEAVY RAIN...AND
MAINLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Coconino

When
May 22, 12:22 PM MST
Where
Coconino County, 5.34 mi NNW of Cosnino
Rating
EF0
Path length
1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
35.270, -111.520

Possible tornado reported by Coconino Sheriffs Office.

Tornado, Coconino

When
May 22, 2:00 PM MST
Where
Coconino County, 4.87 mi S of Sunset Crater
Rating
EF0
Path length
0.5 mi
Path width
5 yd
Reported by
Public
Coordinates
35.280, -111.510

A tornado was reported by the public around Doney Park about 15 miles northeast of Flagstaff.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyThe tornado archive for Arizona, 2009Warnings in Arizona, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170077, 170072.